Alert archive / Kansas / Flash Flood Warnings in 2019
Flash Flood Warning 44, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Jul 4, 2019, 9:47 AM CDT for Dickinson County, Kansas. It was in force for 2 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2019, 9:47 AM CDT (14:47 UTC)
- Expired
- Jul 4, 2019, 12:15 PM CDT
- In force
- 2 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Dickinson County, KS
The radar
The Topeka radar (KTWX), 87 km from the middle of the area, began a volume at 14:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 9:50 AM CDT | FLOOD | 2 Ese Carlton, KS | CREEK THAT RUNS THROUGH PROPERTY IS FLOODED AND MAY BE OVER A COUNTY ROAD. |
| Jul 4, 11:36 AM CDT | FLASH FLOOD | 3 E Carlton, KS | TRAINED SPOTTER REPORTED 5.05 INCHES OF RAIN AND FLOODING AT HIGHWAY 4 JUST WEST OF HIGHWAY 15 NEAR ELMO, KS. WATER OVER ROADWAY HAS SHUTDOWN HIGHWAY 4. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 109 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 2.8 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 646 J/kg
- Mixed-layer CIN
- -320 J/kg
- Mixed-layer LCL
- 1753 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 222 m²/s²
- 0-3 km storm-relative helicity
- 244 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
886 WGUS53 KTOP 041447 FFWTOP KSC041-041715- /O.NEW.KTOP.FF.W.0044.190704T1447Z-190704T1715Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Topeka KS 947 AM CDT Thu Jul 4 2019 The National Weather Service in Topeka has issued a * Flash Flood Warning for... Southern Dickinson County in central Kansas... * Until 1215 PM CDT. * At 946 AM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to 6 inches of rain have fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Herington, Hope and Carlton. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, country roads, farmland, and other low lying spots. && LAT...LON 3882 9732 3876 9693 3861 9693 3861 9737 $$
1 follow-up statement
400 WGUS73 KTOP 041713 FFSTOP Flash Flood Statement National Weather Service Topeka KS 1213 PM CDT Thu Jul 4 2019 KSC041-041722- /O.EXP.KTOP.FF.W.0044.000000T0000Z-190704T1715Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Dickinson- 1213 PM CDT Thu Jul 4 2019 ...THE FLASH FLOOD WARNING FOR SOUTHERN DICKINSON COUNTY WILL EXPIRE AT 1215 PM CDT... The heavy rain has ended. An areal flood warning remains in effect for this area. Water may still be covering some roads. Please continue to heed any remaining road closures. LAT...LON 3882 9732 3876 9693 3861 9693 3861 9737 $$ BD
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 6:40 AM CDT, 3 hours 7 minutes earlier.
Area forecast discussion, Jul 4, 6:40 AM CDT, 3 hours 7 minutes before
Area Forecast Discussion National Weather Service Topeka KS 640 AM CDT Thu Jul 4 2019 ...Update to aviation forecast discussion... .SHORT TERM...(Today and tonight) Issued at 400 AM CDT Thu Jul 4 2019 Showers and thunderstorms capable of producing localized heavy rainfall will persist through this morning, with redevelopment possible this afternoon in east-central Kansas and further west in central Kansas later tonight. Showers and thunderstorms developed gradually yesterday evening in central and north-central Kansas as a H950-H850 LLJ strengthened and aided in parcels realizing 500-1000 J/kg of MUCAPE rooted around 800 mb. These cells were also aided by ascent ahead of a weak H500 shortwave trough axis positioned just west of the forecast area as noted in GOES-16 water vapor imagery. Overall weak westerly steering flow and shear profiles resulted in transient updrafts becoming outflow dominant and fostering upscale growth into multi-cell clusters. These slow moving clusters, embedded in a moisture-rich environment, brought localized heavy rainfall for the region with some locations seeing 1 to 3+ inches of rain in only a few hours per MRMS estimates. This convective complex should slowly progress eastward over the course of the morning, gradually weakening as the LLJ wanes and the upper trough shifts eastward. Nevertheless, there exists the opportunity for heavy rainfall and flooding owing to both the slow cell motion, interacting cells, and training convection. The residual convective cloud debris will likely temper highs today as what happened yesterday south of I-70. Have lowered highs into the mid to upper 80s--coolest in the east where the clouds should linger the longest. Attention then turns to the potential for redevelopment in east-central Kansas later this afternoon attendant with the H500 wave. However, even at this close of a time range, there exists modest differences in the placement of this wave between various solutions. Given the slight eastward displacement of the ongoing convection compared to the 00Z initializations, the H500 wave axis may be slightly further east as well. Latest runs of the HRRR are coming into agreement with this philosophy--developing convection primarily east of Topeka. The best chance for any redevelopment in the forecast area will be before 00Z, after which the threat should shift further east ahead of subsidence on the backside of the trough axis. Confidence in the convective threat forecast drops steadily going into the tonight period. From a synoptic/mesoscale standpoint, the threat for storms should increase between 00-06Z in central Kansas, closer to the juxtaposition of a developing H950-H850 LLJ/theta-e corridor and a very weak PV lobe working through the southwesterly flow along the western flank of a weak H500 shortwave ridge axis (upstream of the aforementioned trough axis along the KS/MO border). How this convection evolves is rather uncertain, with widely varying output amongst the convective allowing and parameterizing guidance. There is some general agreement in a MCC developing along the apex of the LLJ and working east/southeast along the H850 MUCAPE/theta-e gradient, but most recent solutions push its arrival towards sunrise on Friday. Did maintain some PoPs after 06Z to account for the uncertainty in this forecast, but if the current trends hold out, much of the area could see a dry night. .LONG TERM...(Friday through Wednesday) Issued at 400 AM CDT Thu Jul 4 2019 Multiple rounds of showers and storms are forecast through much of next week with seasonal summertime temperatures. The overall synoptic pattern will undergo little chance over the next week. A gradual flattening of the stagnant Southeast U.S. ridge axis coupled with a low-amplitude shortwave trough progressing through the northern High Plains should usher a weak surface baroclinic zone southeastward into the forecast area late Friday afternoon/night. This boundary will serve as the best threat for thunderstorms, but warm sector convection--or remnant convection from the previous night--cannot be ruled out during the day on Friday with MLCINH eroding after 18Z Friday in most NAM bufr profiles in NE Kansas. A modest EML, coupled with surface heating, will result in MLCAPE values of 2500-3000 J/kg. However, as with other rounds of storms over the past week, the lack of sufficient deep shear will limit the overall severe threat to heavy rainfall and gusty winds. Looking through the weekend and early next week, the aforementioned surface boundary meanders in southern Kansas with the sloped H850 boundary positioned over the forecast area. Multiple, ill-timed upper level perturbations will bring continual rounds of thunderstorms to the area. The longer range guidance have delayed the breakdown of the ridge axis until late week at the earliest--the lack of continuity degrading confidence in these solutions. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 637 AM CDT Thu Jul 4 2019 Widespread rain with embedded thunderstorms will persist for much of the morning hours throughout the area, gradually decreasing in coverage and intensity as the morning progresses. Expect predominantly VFR/MVFR conditions in the precipitation, with locally lower restrictions. Additional showers and storms are possible this afternoon in east-central Kansas and late tonight in north-central Kansas. Winds should be from the south at 10 to 15 kts. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Skow LONG TERM...Skow AVIATION...Skow
Hazardous weather outlook, Jul 4, 4:04 AM CDT, 5 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 404 AM CDT Thu Jul 4 2019 KSZ008>012-020>024-026-034>040-054>056-058-059-050915- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 404 AM CDT Thu Jul 4 2019 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. Showers and thunderstorms are expected to continue this morning and possibly redevelop later this afternoon and overnight. Areas of heavy rainfall and localized flash flooding will be possible from this precipitation along with localized gusty winds. Flooding of the Big Blue River and its tributaries up stream of Tuttle Creek Lake will continue until water levels on the lake come down. Flooding of the Delaware River upstream of Perry Lake will also continue until water levels on the lake come down. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Flooding on the Big Blue and Delaware rivers is likely to persist into next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep KDS
In the hours before
Local storm report, Jul 4, 8:55 AM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
855 AM CDT THU JUL 4 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 7 NNE CARLTON 38.77N 97.22W
07/04/2019 M4.49 INCH DICKINSON KS COCORAHS
COCORAHS STATION KS-DK-47 ABILENE 10.3 S.
&&Local storm report, Jul 4, 8:57 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
857 AM CDT THU JUL 4 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 AM HEAVY RAIN 5 NNW SAINT GEORGE 39.26N 96.45W
07/04/2019 M3.74 INCH POTTAWATOMIE KS MESONET
24 HOUR TOTAL.
&&Local storm report, Jul 4, 9:04 AM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
904 AM CDT THU JUL 4 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0903 AM HEAVY RAIN 5 S OLSBURG 39.35N 96.63W
07/04/2019 M4.50 INCH POTTAWATOMIE KS TRAINED SPOTTER
&&
STLocal storm report, Jul 4, 9:07 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
907 AM CDT THU JUL 4 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0906 AM HEAVY RAIN CLIFTON 39.57N 97.28W
07/04/2019 M5.47 INCH WASHINGTON KS TRAINED SPOTTER
&&
STLocal storm report, Jul 4, 9:24 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
924 AM CDT THU JUL 4 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0923 AM HEAVY RAIN 2 W OLSBURG 39.43N 96.64W
07/04/2019 M3.50 INCH POTTAWATOMIE KS TRAINED SPOTTER
&&
STLocal storm report, Jul 4, 9:33 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
933 AM CDT THU JUL 4 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 4 NE CARLTON 38.73N 97.24W
07/04/2019 M6.10 INCH DICKINSON KS COCORAHS
COCORAHS STATION KS-DK-11 HOPE 9.4 WNW.
&&The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 1:56 AM CDT | Special Weather Statement | TOP | Dickinson | 64 min |
| Jul 4, 3:02 AM CDT | Areal Flood Advisory | TOP | Dickinson | 3 hr |
| Jul 4, 3:56 AM CDT | Areal Flood Advisory | TOP | Clay, Dickinson, Ottawa | 3 hr |
| Jul 4, 4:22 AM CDT | Flash Flood Warning | TOP | Dickinson, Ottawa | 4 hr |
| Jul 4, 4:33 AM CDT | Flash Flood Warning | TOP | Pottawatomie, Riley | 4 hr |
| Jul 4, 5:14 AM CDT | Flash Flood Warning | TOP | Clay, Washington | 6 hr |
| Jul 4, 5:52 AM CDT | River Flood Warning | TOP | Riley | 5 hr |
| Jul 4, 6:21 AM CDT | Areal Flood Advisory | TOP | Lyon | 3 hr |
| Jul 4, 8:05 AM CDT | Areal Flood Warning | TOP | Clay, Dickinson, Ottawa | 4 hr |
| Jul 4, 8:27 AM CDT | Areal Flood Warning | TOP | Pottawatomie, Riley | 4 hr |
| Jul 4, 8:46 AM CDT | River Flood Warning | TOP | Dickinson | 57 hr |
| Jul 4, 8:46 AM CDT | River Flood Warning | TOP | Dickinson | 4 days |
| Jul 4, 9:15 AM CDT | Areal Flood Advisory | TOP | Lyon | 3 hr |
| Jul 4, 10:29 AM CDT | River Flood Warning | TOP | Clay | 4 days |
| Jul 4, 10:44 AM CDT | Areal Flood Advisory | TOP | Anderson, Coffey, Franklin, Osage | 4 hr |
| Jul 4, 11:02 AM CDT | River Flood Warning | TOP | Dickinson, Ottawa, Saline | 26 hr |
| Jul 4, 11:08 AM CDT | Areal Flood Warning | TOP | Clay, Washington | 3 hr |
| Jul 4, 12:02 PM CDT | Areal Flood Warning | TOP | Dickinson | 3 hr |
Nearby
Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.